Pruritus is the most unpleasant change in skin after kidney failure patients start dialysis. Learning why the causes and treatment of pruritus in dialysis will help kidney failure patients live a better life. The following content is the detailed introduction about it, and hope it is helpful.
Causes of pruritus in dialysis
Pruritus is one of the major side effects of dialysis. In some cases, patients feel tichy all the time, while for some others it comes and goes. Many conditions can cause pruritus and the followings are thought to be the several causes of pruritus in dialysis.
1. High phosphorus level in blood: kidney is in charge of keeping phosphorus level in a stable range and once kidney failure is caused, excess phosphorus pile up in blood and high phosphorus level occurs. Dialysis helps to remove excess mineral, but some times excessive phosphorus can not be removed fully.
2. Elevation of parathyroid hormone: when parathyroid hormone increases, pruritus also can be caused and this is also common in people with kidney failure.
3. Allergy: Allergy to the blood tubing, dialyzer, the type of heparin being used or other elements associated with the treatment all may cause allergy which is another cause of pruritus in dialysis.
Treatment for pruritus in dialysis
The followings are the several measures that can help to remit pruritus in dialysis and hope all or some of them are suitable for you.
1. A renal diet that limits foods high in phosphorus is helpful for kidney failure patients to remit pruritus caused by dialysis. Common high phosphorus foods include cheese, custard, milk, carp, beef liver, fish roe, custard, chick peas, lentils and so on.
2. Antihistamines are one way to treat pruritus in dialysis and provide some relief within 2 to 3 days. They are helpful, but please remember to consult your doctor fistly to make sure trying these medicines will be okay for you.
3. Sometimes some itch-relieving creams like lanolin creams also helps to relieve pruritus in dialysis.
4. Ask your nurses for help if it is caused by allergies to the blood tubing, dialyzer, the type of heparin being used or other elements.
Leave your problem to us, we are here to help you with free charge!